I am receiving my seventh IVIG treatment today. I am feeling pretty exhausted, not so much from the treatment (I don’t think) and more so from having been busier lately. We are house hunting which is exciting. POTS life tip – scheduling to walk through 4 houses in one day is a POTS disaster. 🙂
I still am not having fevers, and I rarely experience burning pains in my arms and legs from small neuropathy. I also twitch less often which has resulted in me burning myself less often while cooking – yay! I attribute all of this to IVIG.I might recover a bit more quickly when I overdo it, but I am not sure.
One likely sign of improvement is feeling hungry while upright. However if I am not resting, my body still cannot handle digesting much food at once while also maintaining consciousness/not throwing up, so I am not able to eat more than I was before. Although it is annoying to be hungry and unable to eat if I don’t have time to devote to resting and digesting, I take the hunger pangs themselves to be signs of progress – therefore I welcome them.
I haven’t noticed improvements in other symptoms yet such as fatigue, tachycardia, orthostatic intolerance, sore throats, swollen lymph nodes, I could go on and on. This is as expected.
Oddly, I experience presyncope more often than I did before starting treatment. I am unsure if this is because I am doing slightly more or if it is for some other reason. When I tried Plaquenil for a few months in 2014 I experienced an increase in presyncope, a side effect I haven’t heard of anyone else (even those with POTS) having. Steroids also modulate the immune system, however they don’t increase presyncope for me. So that is a bit of mystery I plan on doing some research on. If you have any lines of thought on this, let me know.
I saw my autonomic neurologist last week. I haven’t looked over his notes yet to see how the basic neuro exam this time compared to last time. However, he says overall the improvements we have seen with the burning sensations are promising. That said, there is no way to know how much IVIG can help me and/or when I will plateau. Figuring that out is what this entire year long treatment process is all about.
He said due to the number of variables at play with each infusion, he isn’t sure if he believes the reason I had minimal side effects with infusion #6 is because of sleeping for 18 hours after my infusion or not. My thoughts – I may be wrong about sleep being the reason, but I strongly believe it was and I hope I can sleep that much again this time. Even better; I hope the true reason is that my body has come to tolerate IVIG, 18 hours of sleep or not.
I have two other specialist appointments next week. In case this infusion makes me sick for several days and I am out of sorts and unable to make appointment outlines, I have jotted down the main topics I want to talk about with each doctor. My hope is round #7 goes how last round did and my only side effect is a nice long sleep and some fatigue!
I will post more on this page with updates on how I tolerate the infusion.
All done! The IV pump went faster than it should have despite being set at the same infusion speed as always. Usually my infusion takes 7 hours, but today it was done in 5. Hopefully having it infused so quickly doesn’t result in significant side effects.
1 day out
I slept 6-10 PM last night and midnight to 10:30 AM. I woke up with an IVIG headache. I’m concerned the headache is going to get really bad since usually the day after my infusion, I am fine for most of the day and the headache doesn’t start until the evening or 2 days out.
2 days out
I slept most of yesterday and last night. I still have a bad headache but it isn’t getting any worse.
3 days out
I slept most of yesterday, but was up for ten hours straight which seemed like progress compared to the previous two days. I woke up this morning at 4AM with the headache at an intolerable level of pain.
I was trying to avoid steroids since my testing indicates my pituitary/adrenals aren’t happy with me, but I gave in and took some. It isn’t as if I use steroids frequently – the last time I used them was 3 months ago, and before that I hadn’t used them in nearly a year. I am waiting on feedback from my doctors about if I should just take them for two days or do a slow taper. I am leaning toward a slow taper so I will feel well enough to participate in my appointments on Monday and Tuesday.
I slept 5AM to noon and woke up with no headache whatsoever. It feels like magic! I’m tired and achey but I’m hoping some light stretching will sort out the aches.